Alert archive / Iowa / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Des Moines, IA

February 27, 202551 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Feb 27, 2025, 2:09 PM CST for 51 counties in Iowa. It took effect at Feb 28, 2025, 12:00 PM CST. It was in force for 6 hr. 14 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 27, 2025, 2:09 PM CST (20:09 UTC)
In effect from
Feb 28, 2025, 12:00 PM CST
Expired
Feb 28, 2025, 6:00 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 12:42 PM CSTNON-TSTM WND GST 602 Ene Clear Lake, IAASOS station KMCW Mason City Airport.
Feb 28, 12:44 PM CSTNON-TSTM WND GST 602 Wnw Gruver, IAASOS station KEST Estherville Airport.
Feb 28, 1:48 PM CSTNON-TSTM WND GST 58Waterloo Regional Airpo, IAASOS station KALO Waterloo Airport.
Feb 28, 1:55 PM CSTNON-TSTM WND GST 522 Sse Forest City, IAAWOS station KFXY Forest City Airport.
Feb 28, 2:01 PM CSTNON-TSTM WND GST 513 Ese Dawson, IAAWOS station KPRO Perry Airport.
Feb 28, 2:02 PM CSTNON-TSTM WND GST 592 Wnw Gruver, IAASOS station KEST Estherville Airport. Also reported a sustained gust of 45 knots.
Feb 28, 2:15 PM CSTNON-TSTM WND GST 512 Nw Clarion, IAAWOS station KCAV Clarion Airport.
Feb 28, 2:27 PM CSTNON-TSTM WND GST 622 Ene Clear Lake, IAASOS station KMCW Mason City Airport.
Feb 28, 2:35 PM CSTNON-TSTM WND GST 553 Ese Boone, IAAWOS station KBNW Boone Airport.
Feb 28, 2:35 PM CSTNON-TSTM WND GST 562 Wsw Algona, IAAWOS station KAXA Algona Airport.
Feb 28, 2:35 PM CSTNON-TSTM WND GST 66Waterloo Regional Airpo, IAASOS station KALO Waterloo Airport.
Feb 28, 2:36 PM CSTNON-TSTM WND GST 53Des Moines Int Airport, IAASOS station KDSM Des Moines International Airport.
Feb 28, 2:39 PM CSTNON-TSTM WND GST 514 Se Kirkville, IAASOS station KOTM Ottumwa Regional Airport.
Feb 28, 3:55 PM CSTNON-TSTM WND GST 533 E Saylorville, IAAWOS station KIKV Ankeny Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WWUS83 KDMX 272009
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
209 PM CST Thu Feb 27 2025

...Critical Fire Weather Conditions Friday...

.Strong winds and low relative humidity values will lead to high 
fire danger during the daytime Friday. Gusty northwest winds will 
peak at 50 mph, at times in the afternoon. Relative humidity 
values will drop to around 30% with gradual improvement possible 
as clouds approach from the north.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-280415-
/O.NEW.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
209 PM CST Thu Feb 27 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM CST FRIDAY
FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL AND SOUTHERN 
IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon to 6 PM CST Friday. 

* AFFECTED AREA...Central and Southern Iowa.

* WIND...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* HUMIDITY...As low as 25%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
115 
WWUS83 KDMX 280220
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
820 PM CST Thu Feb 27 2025

...Critical Fire Weather Conditions Friday...

.Strong winds and low relative humidity values will lead to high
fire danger during the day Friday. Winds may gust as high as 40 to
50 mph in the afternoon. Relative humidity values will drop to 
around 30 percent with gradual improvement possible as clouds 
approach from the north.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100-
/O.CON.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
820 PM CST Thu Feb 27 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM CST
FRIDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL AND
SOUTHERN IOWA...

* AFFECTED AREA...Central and Southern Iowa.

* WIND...Northwest winds 25 to 35 mph with gusts 40 to 50 mph.

* HUMIDITY...As low as 25 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/desmoines

Small
910 
WWUS83 KDMX 280838
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
238 AM CST Fri Feb 28 2025

...Critical Fire Weather Conditions Friday...

.Strong winds and low relative humidity values will lead to very
high to extreme fire danger during the day Friday. Winds may gust
as high as 40 to 55 mph in the afternoon. Relative humidity 
values will drop to 25 to 30 percent in the afternoon with gradual
improvement possible as clouds approach from the north.

IAZ004>007-015>017-281645-
/O.EXA.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
238 AM CST Fri Feb 28 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR NORTHERN IOWA...

The National Weather Service in Des Moines has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. 

* AFFECTED AREA...Northern Iowa.

* WIND...West to northwest winds 25 to 35 mph with gusts 40 to 55
  mph.

* HUMIDITY...As low as 25 percent, some improvement late in the
  day. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281645-
/O.CON.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
238 AM CST Fri Feb 28 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL AND
SOUTHERN IOWA...

* AFFECTED AREA...Central and Southern Iowa.

* WIND...West to northwest winds 25 to 35 mph with gusts 40 to 50
  mph.

* HUMIDITY...As low as 25 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
221 
WWUS83 KDMX 281706
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1106 AM CST Fri Feb 28 2025

...Critical Fire Weather Conditions Friday...

.Strong winds and low relative humidity values will lead to very
high to extreme fire danger during the today. The wind may gust 
as high as 40 to 55 mph this afternoon. Relative humidity values 
will drop to 25 to 30 percent in the afternoon as well.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-010000-
/O.CON.KDMX.FW.W.0001.250228T1800Z-250301T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1106 AM CST Fri Feb 28 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR NORTHERN IOWA...

* AFFECTED AREA...All of Central Iowa.

* WIND...West to northwest winds 25 to 35 mph with gusts 40 to
  55 mph. 

* HUMIDITY...As low as 25 percent, some improvement late in the 
  day.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


For more information from the National Weather Service visit https://weather.gov/desmoines
581 
WWUS83 KDMX 282356
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
556 PM CST Fri Feb 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-010100-
/O.EXP.KDMX.FW.W.0001.000000T0000Z-250301T0000Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
556 PM CST Fri Feb 28 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

Conditions have improved across the region, therefore the Red Flag
Warning will be allowed to expire at 6 PM.

$$


For more information from the National Weather Service visit 
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 27, 11:45 AM CST, 2 hours 24 minutes earlier. Its key messages:

  • Breezy and mild again today with plenty of sunshine. Elevated fire weather conditions once again.
  • Windy Friday with wind headlines likely needed. Near critical to critical fire weather conditions expected areawide due to strong winds, lowering relative humidity, and cured fuels.
  • Dry and cooler this weekend, with a more active pattern next week with rain likely, possibly mixing or changing to snow mid/late week.
Area forecast discussion, Feb 27, 11:45 AM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1145 AM CST Thu Feb 27 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Breezy and mild again today with plenty of sunshine. Elevated
  fire weather conditions once again.

- Windy Friday with wind headlines likely needed. Near critical
  to critical fire weather conditions expected areawide due to
  strong winds, lowering relative humidity, and cured fuels.

- Dry and cooler this weekend, with a more active pattern next
 week with rain likely, possibly mixing or changing to snow
 mid/late week.

&&

.DISCUSSION...
Issued at 255 AM CST Thu Feb 27 2025

Today and Tonight...

A fairly amplified upper air pattern noted over the CONUS with
ridging over the intermountain west with upper troughing over
the Great Lakes region. As a result, much of the upper Midwest
will remain in a dry n/nwly flow regime today and tonight.
Typically, this could result in a cool-ish pattern, however the
deep, dry adiabatic mixed layer in the PBL will extend to about
850mb which will allow temperatures to again climb well above
seasonal averages, with highs in 50s expected again. This deeper
mixed profile will also support breezy conditions again today,
with NW winds of 15 to 25 mph common, along with a few gusts
over 30 mph. These dry and breezy conditions will again support
high to very high grassland fire danger, and we recently have
seen an uptick in grass fires per dry fuels. Plenty of sunshine
expected, with clear to partly cloudy skies. Mostly clear and
mild conditions expected tonight, with winds aloft ramping up
after midnight, with breezes continuing through the overnight.
Lows will remain mild, only falling into the 30s.

Friday and Friday Night...

A stronger and deepening upper shortwave will track from ND
into the Great Lakes area on Friday. The strongest synoptic
scale QG forcing and lift, and resultant precipitation shield
should remain well north and east of our forecast area on
Friday. However, very strong W/NWLY winds south of the
deepening 850mb low will increase over IA with 850mb winds at or
above 50kts likely through Friday. Winds will begin to increase
in earnest by mid-morning Friday as mixing depth increases. An
accompanying cold front will then drop swd through the region
after 18z, resulting in a secondary push of wind per increasing
subsidence and modest CAA. Very windy conditions will occur on
Friday with a high probability (>70% chance) of sustained winds
exceeding 30 mph, and wind gusts exceeding 40 mph. The various
GEFS and ECMWF ensemble guidance, along with NBM percentile data
is also suggesting portions of the the CWA north of US 20 could
very well see wind gust values exceed 50 mph, especially in the
typical wind prone areas /e.g. KEST and KMCW/. While confidence
for wind headlines is relatively high for Friday, per
coordination with neighboring WFOs we decided to hold off
issuance on this shift to better fine tune the exact area and
proper headline.

Temperatures on Friday are also expected to trend upward as the
thermal ridge pushes through the area ahead of the cold front. Highs
are expected to rise into the lower 50s far north to the lower 60s
south. This combination of seasonally warm and windy conditions
will also lead to fire weather concerns once again. The tricky
part of the fire weather equation is the RH forecast. Model
soundings show clouds increasing in the north along and ahead of
the cold front /with even a few high based showers possible/,
and this could impact the depth of vertical mixing, along with
extent of heating. Currently we have MinRH values dropping to
the mid 40s north, to around 30% in the south. These values are
close to, but still above our Red Flag Warning criteria /RH <
25%/. If it becomes more evident that RH values will fall closer
to criteria, fire wx headlines will also need to be considered.
Winds will gradually diminish Friday night, but colder
conditions will return, albeit closer to seasonal avgs. Lows on
Friday night will fall back into the teens and 20s.

This weekend into early next week...

Dry and cooler conditions are on tap for Saturday with highs in the
30s to lower 40s  A weak upper low should pass well to the south of
the area on Sunday and Monday, but as winds turn around to more
southwesterly, modest WAA will again lead to warming trend.
There is a low chance for a few showers on Monday per the weak
WAA/isentropic lift regime. The 00Z deterministic models and
ensembles are in decent agreement showing a much stronger system
impacting much of the Midwest on Tuesday through Wednesday
night. The latest guidance suggests about a 30-60% chance of
rainfall amounts > 0.50" - potentially one of the wetter systems
in some time. Depending on the track of the system, there is
potential that the precip type may transition to snow, or a
rain/snow mix in the deformation zone on the backside of the
system. Plenty of time to fine tune details, but the system
bears watching next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1145 AM CST Thu Feb 27 2025

Main concern will be winds aft 12z and wind shear aft 06z and
lasting through around 12-15z. Rather deep mixing is anticipated
from 15z Friday through 00z Saturday (next forecast period),
with some gusts occasionally reaching 40 to 45kts 18z through
00z Saturday - just a heads up. Trough passage around 12z
signals a wind shift to west followed by a northwest wind aft
15z through remainder of period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Fowle
AVIATION...REV
Hazardous weather outlook, Feb 27, 4:46 AM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
446 AM CST Thu Feb 27 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
446 AM CST Thu Feb 27 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Windy conditions are expected Friday with gusts 40 to 50 mph,
particularly in northern Iowa during the afternoon. These winds
will likely lead to elevated fire weather conditions on Friday as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:09 PM CSTWind AdvisoryDMXAudubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 30 more28 hr

Nearby

Red Flag Warnings in Iowa, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.